Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Urinary and Genital Disorders (Children)

Urinary incontinence-10 year old girl (cont.)

07/21/2000

Question:

Previously (2 days ago)I submitted a question about my 10-year old daughter who is having a problem with urinary incontinence. She has been tested for infection and nothing showed up. Both doctors who have seen her have offered no real help or recommendations to correct the problem--just have her go to the bathroom more often and try to retrain her bladder. They are assuming she is having bladder spasms. We are currently cutting out caffeine, diet drinks, etc. as recommended on this site. My daughter is being treated for allergies and asthma with allergy shots, Flovent, Rhinocort, and Zyrtec. Today I did research on the internet regarding these medicines and discovered that one of the adverse reactions possible with Zyrtec is urinary incontinence. (See www.pfizer.com) Evidently this has not been a high percentage but it is named as an infrequent event. She had been taking Zyrtec for 7 months and took Claritin for about 5 months before that. Claritin also lists this as an infrequent event under the adverse reactions.(www.claritin.com) Could this medication be causing my daughter`s problem? I am stopping the Zyrtec as of now to see if her condition improves but would like to know if you know of any other cases caused by the Zyrtec. I intend to talk to the allergist tomorrow as well.

Answer:

New onset urinary incontinence is a very frustrating problem. An evaluation needs to be preformed looking for structural abnormalities of the urinary tract and an ultrasound is a good start. Urine backing up from the bladder to the kidneys during voiding (a condition called reflux) is not a cause of wetting but rather of infections. Most children with wetting and frequency have an unstable bladder. Other names for this include bladder spasms, hyperactive bladder or overactive bladder. The cause of this is unknown but may be related to constipation or incomplete defecation. A reasonable option would be to start a child with these symptoms on antispasm medications such as oxybutinin (Ditropan). If this leads to improvement one can assume that bladder instability is the problem. If the symptoms persist then invasive studies such as urodynamics would be needed to better assess the functioning of the bladder. Allergies are unlikely a cause of the symptoms and it is unlikely that her wetting problem is a side effect of a medication. Persisting wetting may be a sign of a spinal cord abnormality and x-rays of the spinal cord are appropriate for children for whom nothing seems to help.

For more information:

Go to the Urinary and Genital Disorders (Children) health topic, where you can:

Response by:

Rama   Jayanthi, MD Rama Jayanthi, MD
Clinical Assistant Professor of Urology
College of Medicine
The Ohio State University